Missouri, 2008

Hail and Damaging Wind in Missouri, August 14, 2008

August 14, 2008 · NWS SGF · 4 events in 3 counties and zones

A few scattered severe thunderstorms caused damaging winds and large hail across Greene, Christian, Wright, and Douglas counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few scattered severe thunderstorms caused damaging winds and large hail across Greene, Christian, Wright, and Douglas counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 14, 1:15 PM CST, 57 minutes earlier.

Area forecast discussion, Aug 14, 1:15 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT THU AUG 14 2008

.DISCUSSION...
PRECIPITATION OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI WAS
OCCURRING IN RESPONSE TO AN UPPER LEVEL SHORTWAVE THAT EXISTED OVER
NORTHEAST KANSAS.  310K ISENTROPIC SURFACE INDICATED 15 TO 20 KNOT
PARCEL FLOW OVER A MESO-SCALE BAND OF BAROCLINICITY ACROSS EASTERN
KANSAS.  THE EVOLUTION AND MOVEMENT OF THIS AREA OF PRECIPITATION
WAS THE INITIAL FORECAST CHALLENGE.  OTHER CHALLENGES EXTENDED INTO
FRIDAY AND FRIDAY NIGHTS PERIOD...AS ADDITIONAL SHOWER AND
THUNDERSTORM CHANCES WERE WARRANTED.

SHORT TERM (TONIGHT - FRIDAY NIGHT)...
IM GOING TO MAKE A LAST MINUTE CALL ON TONIGHTS PRECIPITATION
CHANCES.  WILL WAIT AND SEE HOW THE ONGOING CONVECTIVE CLUSTER IN
NORTHERN MISSOURI IS TRENDING ON RADAR.

ULTIMATELY NOT A SINGLE COMPUTER MODEL HAS A SNIFF ABOUT WHATS GOING
ON RIGHT NOW...LET ALONE IN THE FUTURE.  BASED ON RADAR AND MOISTURE
CHANNEL IMAGERY TRENDS...PRECIPITATION CHANCES WILL NEED TO BE
INCREASED FOR TONIGHTS PERIOD.  ALSO HAVE SOME CONCERNS REGARDING
INSTABILITY TRENDS OVER EASTERN KANSAS/WESTERN MISSOURI.  RUC MIXED
LAYER CAPE INDICATES VALUES OF AROUND 1500 J/KG WITH NO CAP.
FORCING FROM THE NE KANSAS UPPER LOW INTERACTING WITH THIS CAPE
COULD YIELD ANOTHER CONVECTIVE CLUSTER THATS NOT INDICATED BY THE
MODELS.

FRIDAYS PRECIP CHANCES ARE TOTALLY DEPENDENT UPON HOW TONIGHTS
CONVECTION EVOLVES. THEREFORE HAVE LEFT CHANCE TO LIKELY POPS IN FOR
FRIDAYS DAY PERIOD.  RAIN CHANCES WILL END FRIDAY NIGHT AS A MUCH
DRIER AND MORE STABLE AIRMASS SPREADS IN FROM THE UPPER MIDWEST.
HAVE DECREASED FRIDAY NIGHTS RAIN CHANCES.

LONG TERM (SATURDAY - WEDNESDAY)...
MADE SOME SERIOUS ADJUSTMENTS WITH SATURDAY - TUESDAYS POPS.  THE
MAIN SYNOPTIC UPPER LOW IS TRACKING SOUTHWARD ACROSS THE NORTHERN
PLAINS...AND WILL LIKELY STALL OUT OVER THE HIGH PLAINS OF
COLORADO/KANSAS.  THIS POSITIONING WILL BE TOO FAR WEST FOR HIGH
PRECIPITATION CHANCES IN MISSOURI.  AS A MATTER OF FACT...I DECIDED
TO COMPLETELY TAKE OUT POPS FOR THESE PERIODS...AS THE ENTIRE
WEEKEND SHOULD BE DRY FOR EXTREME SOUTHEAST KANSAS AND THE MISSOURI
OZARKS.

AS THE UPPER LOW WEAKENS HEADING INTO EARLY TO MID NEXT WEEK...THE
SHEAR AXIS IS PROGGED TO REMAIN WEST OF THE CWA.  THIS WOULD ALLOW
TROPICAL AIR TO SPREAD BACK IN  A RETURN OF RAIN CHANCES IN THE
FORECAST WILL BE NEEDED BY TUESDAY NIGHT OR WEDNESDAY OR NEXT WEEK.

REGARDING TEMPERATURES...CLOUD COVER ALONG WITH THE CHANGE IN
AIRMASS WILL LIMIT READINGS FROM WARMING OUT OF THE LOW TO MID 80S
FOR BOTH SATURDAY AND SUNDAY.  WARMER TEMPERATURES WILL BE ON TAP
FOR NEXT WEEK AS THE GULF AIRMASS FILTERS IN.

CRAMER

&&

.AVIATION...

FOR THE 18Z TAFS...UPPER LEVEL LOW WILL MOVE SOUTH DURING THE NEXT
24 HOURS WHICH WILL IMPACT THE AVIATION WEATHER OVERNIGHT. CURRENT
MODELS ARE NOT HANDLING THE PRECIPITATION WELL...HOWEVER...THE
REGION WILL SEE SOME RAINFALL THROUGH FRIDAY AFTERNOON. CURRENT
THOUGHTS ARE THAT SHOWERS AND A FEW THUNDERSTORMS WILL BEGIN TO
IMPACT THE TAF SITES AROUND 00Z AND CONTINUE THROUGH THE TAF
PERIOD. OVERALL CONDITIONS SHOULD REMAIN VFR EXCEPT IN THE NEAR
VICINITY OF ANY CONVECTIVE CELLS. WILL NEED TO KEEP AN EYE ON THE
TRACK OF THE LOW OVER THE PLAINS. IF IT MOVES FARTHER EAST INSTEAD
OF PASSING SOUTHWEST OF THE OZARKS...AS INDICATED BY THE
MODELS...THEN TERMINAL CONDITIONS COULD DETERIORATE.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 14, 11:56 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CDT THU AUG 14 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1256 PM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
 TONIGHT. OTHER THAN CLOUD TO GROUND LIGHTNING STRIKES...NO
 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

 THUNDERSTORMS WILL LIKELY BE ONGOING FOR PORTIONS OF EXTREME
 SOUTHEAST KANSAS AND THE MISSOURI OZARKS EARLY FRIDAY. NO
 SEVERE STORMS ARE EXPECTED.

 IT IS BECOMING MORE LIKELY THAT MOST LOCATIONS WILL REMAIN
 DRY THROUGH TH WEEKEND AND INTO EARLY NEXT WEEK.  A HIGHER
 FREQUENCY OF THUNDERSTORMS WILL OCCUR BY THE MIDDLE OF NEXT
 WEEK AS A MOIST GULF AIRMASS RETURNS TO THE OZARKS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Aug 14, 1:55 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT THU AUG 14 2008

MOZ090-091-142100-
GREENE MO-WEBSTER MO-
255 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN GREENE AND SOUTHWESTERN
WEBSTER COUNTIES UNTIL 400 PM CDT...

AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STRAFFORD...MOVING SOUTHEAST AT 8 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

HATCH
Local storm report, Aug 14, 2:02 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 PM CDT THU AUG 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0259 PM     LIGHTNING        2 S STRAFFORD           37.24N  93.12W
08/14/2008                   GREENE             MO   LAW ENFORCEMENT

            HOUSE FIRE SOUTH OF STRAFFORD DUE TO BEING STUCK BY
            LIGHTNING.

&&

WISE

The radar

The Springfield radar (KSGF), 24 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
August 14, 2:12 PM CST
Where
Greene County, 0.55 mi W of Springfield Bar H Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.180, -93.140

Severe thunderstorm wind gusts knocked a large tree into some power lines near the Intersection of Farm Road 219 and Highway D.

Hail, Christian

When
August 14, 3:06 PM CST
Where
Christian County, 0.69 mi S of Highlandville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.920, -93.280

Hail, Wright

When
August 14, 3:11 PM CST
Where
Wright County, 2.65 mi SW of Graff
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.290, -92.310

Hail, Christian

When
August 14, 3:51 PM CST
Where
Christian County, 0.69 mi S of Highlandville
Measured
0.88 in hail
Reported by
Public
Coordinates
36.920, -93.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115813, 115810, 115811, 115812.